Connecticut Home Care Patients and Their Caregivers Can Struggle with Sundowning Behaviors. But Help is Available.
Sundowning, also called Sundowning Syndrome, can occur in patients with Dementia and usually presents in the form changes in behavior, mood swings, the patient getting increasingly upset or agitated, demanding, becoming more suspicious, and visual or auditory hallucinations. The individual who is sundowning typically exhibits these behaviors during the late afternoon, evening, or at night – hence the name.
[fusion_builder_container hundred_percent=”yes” overflow=”visible”][fusion_builder_row][fusion_builder_column type=”1_1″ background_position=”left top” background_color=”” border_size=”” border_color=”” border_style=”solid” spacing=”yes” background_image=”” background_repeat=”no-repeat” padding=”” margin_top=”0px” margin_bottom=”0px” class=”” id=”” animation_type=”” animation_speed=”0.3″ animation_direction=”left” hide_on_mobile=”no” center_content=”no” min_height=”none”]
Sometimes these behaviors can be treated with medications, however drugs commonly used for sundowning can have significant side effects. Other treatments that have had mixed success include music and aroma therapy, sounds of waves or birds being played, and using soothing touch – as long as the person is not highly agitated. It has also been shown to be helpful to reminisce with them about pleasant past-times.
Sundowning can be extremely stressful to the caregiver. It is probably one of the greatest factors contributing to caregiver burnout. Often times the patient will wander, causing safety concerns for patients living at home (there are new devices and assistive technologies that can help with this at www.assistedlivingtechnology.com).
If you are the caregiver, it is important that you know no one can care for a person with dementia alone for very long without deleterious effects taking there toll on you. Involve other family to assist in shifts, or contact a reputable home care agency to help at night so you can rest. Certainly discuss any changes with your doctor. You should also consider seeking the assistance from professionals at a reputable Geriatric Assessment Program such as the Dorothy Adler Geriatric Assessment Center at Yale New Haven Hospital (ph. 203-688-6361) or on the web at www.ynhh.org.[/fusion_builder_column][/fusion_builder_row][/fusion_builder_container]